Idaho, 2016Heavy Snow in Idaho, December 4 to 6, 2016
December 4 to 6, 2016 · NWS OTX · 3 events in 1 county or zone
During the afternoon of December 4th through the night of December 5th a winter storm brought 10 to 18 inches of snow accumulation to the mountains of north Idaho. The valleys received 1 to 3 inches during this time frame.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of December 4th through the night of December 5th a winter storm brought 10 to 18 inches of snow accumulation to the mountains of north Idaho. The valleys received 1 to 3 inches during this time frame.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 4, 11:09 AM PST, 51 minutes earlier.
Area forecast discussion, Dec 4, 11:09 AM PST, 51 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1109 AM PST Sun Dec 4 2016
.SYNOPSIS...
Deep low pressure will bring rain, wind, and heavy mountain snow
to the Inland Northwest today. The heaviest snow will occur over
the Cascade Crest, Northeast Blue Mountains, and the mountains of
the Idaho Panhandle. A second round of light snow is forecast for
the Columbia Basin, Palouse, and southern Idaho Panhandle on
Monday. More snow will possible Thursday into Friday in most
areas.
&&
.DISCUSSION...
A cold front is quickly shifting into the very southeast portions
of the region late this morning. Snow is being observed mainly
above the 3,000 foot level ahead of the front. Much colder
temperatures will result in snow levels dropping down to between
2,000 and 3,000 feet with precipitation focused into the Central
Panhandle Mtns, Blue Mtns and on the Camas Prairie. Steepening low
level lapse rates will result in convective snow showers behind
the front for these areas. Some of the snow bands may contain
brief periods of heavier snow that will be capable of overcoming
warmer road temperatures, such as along Highway 95 over the Camas
Prairie where snow this morning is mainly melting on contact. The
main update I made was to end the Winter Weather Advisories for
the Northeast Blue Mtns and Camas Prairie 3 hours earlier. The
dendritic layer will be drying out in the evening, which should
shut off the precipitation and end the potential for snow
accumulations on area roadways and highways. /SVH
&&
.AVIATION...
18Z TAFS: A cold front along a strong westerly jet is positioned
across northern OR into the southern ID Panhandle and southwestern
MT. Stratiform rain and mountain snow is expected ahead of the
front with convective snow bands forming behind the front across
the ID Panhandle. Precipitation will be ending at PUW and KLWS by
22Z. Some snow may mix with rain at KPUW briefly as precipitation
wind down this morning and early afternoon. Expect MVFR cigs at
KLWS, KPUW and KCOE into the early afternoon. Winds will be breezy
with gusts of up to between 25-30 kts possible through the
afternoon. Winds will weaken in the evening with a chance for low
stratus to develop over the eastern basin early Monday morning.
/SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 38 21 27 17 24 8 / 10 10 40 50 10 10
Coeur d'Alene 38 21 27 15 21 6 / 20 10 30 30 10 10
Pullman 38 20 29 19 26 11 / 60 10 50 50 20 10
Lewiston 44 27 34 24 31 18 / 80 20 30 50 20 10
Colville 40 17 28 15 25 9 / 10 0 10 30 10 10
Sandpoint 37 20 26 13 19 3 / 30 10 20 20 10 10
Kellogg 35 18 25 11 19 3 / 100 20 20 30 10 10
Moses Lake 47 22 33 22 30 15 / 10 0 50 40 10 0
Wenatchee 45 23 32 22 29 15 / 10 0 50 40 10 0
Omak 36 17 28 17 26 11 / 10 0 30 30 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 7 PM PST this evening above 4000
feet for Lewis and Southern Nez Perce Counties.
Winter Storm Warning until 7 PM PST this evening above 3000 feet
for Central Panhandle Mountains.
WA...Winter Weather Advisory until 7 PM PST this evening above 4000
feet for Northeast Blue Mountains.
&&Hazardous weather outlook, Dec 4, 6:28 AM PST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
628 AM PST SUN DEC 4 2016
WAZ042-051430-
EAST SLOPES NORTHERN CASCADES-
628 AM PST SUN DEC 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE CASCADE CREST WILL RECEIVE ACCUMULATING SNOW THROUGH THE
MORNING HOURS TODAY. MOTORISTS WITH PLANS TO TRAVEL OVER THE
CASCADE PASSES SHOULD BE PREPARED FOR WINTER DRIVING CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLDER WEATHER PATTERN WILL ARRIVE BY MONDAY AND PERSIST THROUGH
LATE NEXT WEEK. LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE DOWN TO
THE VALLEY FLOORS ON MONDAY. MORE SIGNIFICANT ACCUMULATIONS WILL
BE POSSIBLE IN THE THURSDAY THROUGH FRIDAY TIME FRAME.
IDZ004-027-WAZ031-051430-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-
628 AM PST SUN DEC 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW IS EXPECTED OVER THE HIGH TERRAIN THIS MORNING...THEN
DECREASE TO SNOW SHOWERS THIS AFTERNOON. MOTORISTS WITH PLANS TO
TRAVEL TODAY SHOULD BE PREPARED FOR WINTER DRIVING CONDITIONS...
INCLUDING LOOKOUT PASS ON I-90...AND HIGHWAY 95 ON THE CAMAS
PRAIRIE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLDER WEATHER PATTERN WILL ARRIVE BY MONDAY AND PERSIST
THROUGH LATE NEXT WEEK. LIGHT SNOW WILL BE POSSIBLE MONDAY AND
MONDAY NIGHT FOLLOWED BY THE POTENTIAL FOR MORE SNOW IN THE
THURSDAY AND FRIDAY TIME FRAME.
IDZ001>003-026-WAZ032>038-041-043-044-051430-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
628 AM PST SUN DEC 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
TODAY WILL BE WINDY IN THE COLUMBIA BASIN...PALOUSE...AND
WATERVILLE PLATEAU. WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE
AROUND MANSFIELD...RITZVILLE...POMEROY...AND PULLMAN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLDER WEATHER PATTERN WILL ARRIVE BY MONDAY AND PERSIST
THROUGH LATE NEXT WEEK. LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE
MONDAY AND MONDAY EVENING IN PLACES LIKE WENATCHEE...MOSES
LAKE...RITZVILLE...AND PULLMAN. ADDITIONAL ACCUMULATIONS WILL BE
POSSIBLE FOR THE ENTIRE INLAND NORTHWEST IN THE THURSDAY AND
FRIDAY TIME FRAME.
Heavy Snow, Central Panhandle Mountains
- When
- December 4, 12:00 PM PST to December 6, 4:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Public
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Lookout Pass Ski Resort reported 18 inches of new snow beginning on December 4th and continuing through the late night of December 5th.
Heavy Snow, Central Panhandle Mountains
- When
- December 4, 12:00 PM PST to December 6, 4:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Public
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Silver Mountain Ski Resort reported 16 inches of new snow from the afternoon of December 4th through the late nigh of December 5th.
Heavy Snow, Central Panhandle Mountains
- When
- December 4, 12:00 PM PST to December 6, 4:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Lookout Pass SNOTEL site reported 10 inches of new snow accumulation.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, December 4, 20161 death · 1 event
- Winter Weather in Wisconsin, December 4, 201620 events
- Heavy Snow in Illinois, December 4, 201610 events
- Winter Storm in Wyoming, December 4 to 5, 20168 events
- Winter Storm in Illinois, December 4, 20167 events
- Winter Storm in Iowa, December 4, 20164 events
- Winter Weather in Virginia, December 4 to 5, 20164 events
- Heavy Snow and Winter Weather in Idaho, December 4 to 5, 2016$1,000 · 3 events
- Winter Weather in West Virginia, December 4 to 5, 20163 events
- Heavy Snow in Oregon, December 4, 20162 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 4, 20162 events
- Flood in Arkansas, December 4 to 8, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667199, 667202, 667204.